Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 146, NWS Austin/San Antonio, TX

August 20, 2015Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 20, 2015, 8:02 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2015, 8:02 AM CDT (13:02 UTC)
Expired
Aug 20, 2015, 11:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 68 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.0 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WGUS54 KEWX 201302
FFWEWX
TXC465-201600-
/O.NEW.KEWX.FF.W.0146.150820T1302Z-150820T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1100 AM CDT

* AT 801 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  WARNED AREA. UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DEL RIO...CIENEGAS TERRACE...AMISTAD VILLAGE...LAKE VIEW AND VAL
  VERDE PARK.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
CREEKS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 2956 10085 2929 10083 2928 10088 2931 10089
      2933 10094 2935 10095 2935 10097 2937 10101
      2939 10102 2944 10106 2946 10106 2947 10109
      2958 10109

$$

MSL
2 follow-up statements
365 
WGUS74 KEWX 201347
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
847 AM CDT THU AUG 20 2015

TXC465-201600-
/O.CON.KEWX.FF.W.0146.000000T0000Z-150820T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
847 AM CDT THU AUG 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
SOUTHEASTERN VAL VERDE COUNTY...

AT 844 AM CDT...DOPPLER RADAR INDICATED THE HEAVY RAIN ACROSS THE 
WARNED AREA IS CONTINUING TO DIMINISH. UP TO TWO INCHES OF RAIN HAS 
ALREADY FALLEN. THE THREAT FOR FLASH FLOODING SHOULD DECREASE AS THE 
WATER RUNS OFF. 
 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING FOR THE NEXT HOUR 
INCLUDE...DEL RIO...CIENEGAS TERRACE...AMISTAD VILLAGE...LAKE VIEW 
AND VAL VERDE PARK.

ADDITIONAL RAINFALL AMOUNTS OF A FEW TENTHS ARE POSSIBLE IN THE 
WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2956 10085 2929 10083 2928 10088 2931 10089
      2933 10094 2935 10095 2935 10097 2937 10101
      2939 10102 2944 10106 2946 10106 2947 10109
      2958 10109

$$

MSL
281 
WGUS74 KEWX 201415
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
915 AM CDT THU AUG 20 2015

TXC465-201425-
/O.CAN.KEWX.FF.W.0146.000000T0000Z-150820T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
915 AM CDT THU AUG 20 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN VAL VERDE COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 2956 10085 2929 10083 2928 10088 2931 10089
      2933 10094 2935 10095 2935 10097 2937 10101
      2939 10102 2944 10106 2946 10106 2947 10109
      2958 10109

$$

MSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:17 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 20, 6:17 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 AM CDT THU AUG 20 2015

.AVIATION...
SOUTH CENTRAL TEXAS IS BETWEEN TWO AREAS OF THUNDERSTORMS WITH ONE
TO OUR NORTH AND THE OTHER TO THE SOUTH AND EAST. HI-RES MODELS
SHOW THIS SOUTHERN AREA OF ACTIVITY SLOWLY INCHING NORTH ABOVE THE
FRONTAL LAYER WITH POSSIBLE ACTIVITY NEAR THE I-35 CORRIDOR TAF
SITES LATER THIS MORNING. WILL MENTION VCSH THROUGH THE MORNING
FOR KAUS AND VCTS FOR THE SAN ANTONIO SITES BEGINNING AT 15Z.
MEANWHILE...MVFR CEILINGS WILL CONTINUE THROUGH 15-16Z WITH
ANOTHER ROUND RETURNING OVERNIGHT. NORTHEAST WINDS WILL ONCE
AGAIN BECOME SOUTHEASTERLY BY LATE THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT THU AUG 20 2015/

SHORT TERM (TODAY THROUGH FRIDAY)...
SURFACE COLD FRONT ALONG A LAKE AMISTAD TO KERRVILLE TO AUSTIN TO
CAMERON LINE WILL DRIFT TO THE SOUTH AND STALL ALONG A DEL RIO TO
SAN ANTONIO TO SCHULENBURG LINE BY MIDDAY. ISOLATED SHOWERS AND
POSSIBLY THUNDERSTORMS WILL ACCOMPANY THE FRONT THIS MORNING. THE
CONVECTION INCREASES MIDDAY AS THE CAP IS BROKEN WITH DAYTIME
HEATING AS NOTED IN THE TEXAS TECH WRF WHICH HAS BEEN THE BEST
MODEL SO FAR. EXPECT MOST OF THE SHOWERS AND THUNDERSTORMS TO BE
ALONG AND SOUTHEAST OF I-35 WHERE THE FRONT...SEABREEZE...AND
UPPER LEVEL TROUGH OVER SOUTHERN TEXAS PROVIDE THE STRONGEST LIFT
COINCIDING WITH THE DEEPEST MOISTURE. A SECONDARY AREA OF GREATER
COVERAGE IS OVER THE EDWARDS PLATEAU AS SOUTHERLY UPSLOPE FLOW
BEGINS TO DISSIPATE THE FRONT ALONG WITH SOME MOISTURE CONVERGENCE
LATER THIS AFTERNOON. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WITH THE STRONGEST STORMS. THE CONVECTION WILL TEND TO
WANE THIS EVENING WITH LOSS OF HEATING AND AS THE FRONT DISSIPATES
TONIGHT. HOWEVER...WILL MAINTAIN SLIGHT TO LOW CHANCE POPS ACROSS
THE SOUTHEASTERN HALF OF SOUTH CENTRAL TEXAS TONIGHT INTO FRIDAY
AS DEEPER MOISTURE LINGERS ON THE EAST SIDE OF THE WEAK UPPER
LEVEL TROUGH ALONG WITH A POSSIBLY ENHANCED SEABREEZE. BELOW
NORMAL TEMPERATURES ARE EXPECTED TODAY DUE TO CLOUDS...RAIN AND
VERY WEAK COLD ADVECTION BEHIND THE FRONT. HIGHS ONLY IN THE MID
TO UPPER 80S ARE EXPECTED ACROSS THE HILL COUNTRY INTO CENTRAL
TEXAS.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
AN UPPER LEVEL RIDGE REDEVELOPS OVER TEXAS DRYING THE AIRMASS THIS
WEEKEND INTO NEXT WEEK. CHANCES OF SHOWERS AND THUNDERSTORMS ARE
SLIGHT AND RELEGATED TO THE SEABREEZE ACROSS AREAS INLAND FROM THE
COASTAL PLAINS SATURDAY AND SUNDAY...AND FOR MOISTURE ROTATING
AROUND THE RIDGE ACROSS CENTRAL TEXAS ON MONDAY AND TUESDAY. NEAR
TO SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  76  95  76  97 /  30  20  20  10  10
AUSTIN BERGSTROM INTL AIRPORT  89  73  94  74  96 /  40  20  20  10  10
NEW BRAUNFELS MUNI AIRPORT     91  75  94  76  97 /  40  20  20  10  10
BURNET MUNI AIRPORT            87  73  93  74  96 /  30  10  10  10  10
DEL RIO INTL AIRPORT           94  75  97  77  98 /  30  10  10  10  10
GEORGETOWN MUNI AIRPORT        87  74  95  76  97 /  30  20  10  10  10
HONDO MUNI AIRPORT             91  74  94  74  97 /  40  20  20  10  10
SAN MARCOS MUNI AIRPORT        91  75  94  76  97 /  40  20  20  10  10
LA GRANGE - FAYETTE REGIONAL   90  76  94  76  96 /  50  20  30  10  20
SAN ANTONIO INTL AIRPORT       90  76  94  77  96 /  40  20  20  10  10
STINSON MUNI AIRPORT           91  75  94  76  97 /  40  20  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...HAMPSHIRE
SYNOPTIC/GRIDS...04
Hazardous weather outlook, Aug 20, 3:26 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 AM CDT THU AUG 20 2015

TXZ171>173-183>194-202>209-217>225-228-211100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
326 AM CDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. THE MAIN THREAT
WILL BE SOME MODERATE TO LOCALLY HEAVY RAINS. HOWEVER...RUNOFF IS
EXPECTED TO BE SLOWER DUE TO DRY SOILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS PORTIONS OF THE REGION
FRIDAY THROUGH TUESDAY...MAINLY ACROSS NORTHERN AND EASTERN AREAS.
LIGHTNING WILL BE THE MAIN HAZARD FROM THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:34 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde56 min
Aug 19, 8:26 PM CDTSpecial Weather StatementEWXVal Verde64 min
Aug 20, 7:31 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 20, 10:20 AM CDTSpecial Weather StatementEWXFayette55 min
Aug 20, 11:17 AM CDTSpecial Weather StatementEWXDeWitt43 min
Aug 20, 12:22 PM CDTSpecial Weather StatementEWXAtascosa23 min
Aug 20, 12:26 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Frio, Medina2 hr
Aug 20, 12:31 PM CDTSpecial Weather StatementEWXGuadalupe29 min
Aug 20, 12:46 PM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson119 min
Aug 20, 1:59 PM CDTSpecial Weather StatementEWXBandera46 min
Aug 20, 2:22 PM CDTSpecial Weather StatementEWXBandera23 min
Aug 20, 2:24 PM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde2 hr
Aug 20, 3:35 PM CDTSpecial Weather StatementEWXReal40 min
Aug 20, 3:41 PM CDTAreal Flood AdvisoryEWXReal109 min
Aug 20, 5:31 PM CDTSpecial Weather StatementEWXVal Verde44 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.